Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 19, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Apr 28, 2025, 7:15 PM CDT for 4 counties in Wisconsin. It was in force for 45 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 28, 2025, 7:15 PM CDT (00:15 UTC)
- Expired
- Apr 28, 2025, 8:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI
The radar
The La Crosse radar (KARX), 114 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 7:33 PM CDT | TORNADO | 16 Ssw Eau Claire, WI | A confirmed tornado touched down northeast of Mondovi in Buffalo County then lifted after briefly crossing into southern Eau Claire County. Some structure and tree damage was noted. Time estimated from radar. |
| Apr 28, 7:48 PM CDT | TORNADO | 10 Sw Fall Creek, WI | Corrects previous tornado report from 10 SW Fall Creek. A confirmed tornado briefly touched down just south of Cleghorn and west of Foster. Multiple pine trees were uprooted and twisted. Time estimated from radar. |
| Apr 28, 7:55 PM CDT | TORNADO | 10 Sw Fall Creek, WI | Structure damage and photos confirm a tornado in southern Eau Claire County. The path may stretch to east of Augusta. Time estimated from radar. |
| Apr 28, 7:57 PM CDT | TORNADO | 8 S Fall Creek, WI | A brief tornado was confirmed near Hale Corner with minor tree and structure damage noted. Time estimated from radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 3:27 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 471 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1064 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.0
The text
As transmitted.
833
WUUS53 KMPX 290015
SVRMPX
WIC017-033-035-091-290100-
/O.NEW.KMPX.SV.W.0019.250429T0015Z-250429T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
715 PM CDT Mon Apr 28 2025
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southwestern Chippewa County in west central Wisconsin...
Eastern Dunn County in west central Wisconsin...
Western Eau Claire County in west central Wisconsin...
Northeastern Pepin County in west central Wisconsin...
* Until 800 PM CDT.
* At 715 PM CDT, a severe thunderstorm was located 9 miles northeast
of Durand, or 11 miles south of Menomonie, moving east at 45 mph.
HAZARD...60 mph wind gusts and small hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Eau Claire, Menomonie, Chippewa Falls, Altoona, Lake Hallie,
Bloomer, Lake Wissota, Durand, Fall Creek, Colfax, Elk Mound,
Wheeler, Tilden, Rock Falls, Foster, Eau Claire Airport,
Caryville, Seymour, Hoffman Hills Rec Area and Menomonie Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter inside a well-built structure and stay away from
windows. This storm is capable of producing damaging winds.
Tornadoes can develop quickly from severe thunderstorms. Seek
shelter immediately in an interior room on the lowest floor of a
well-built structure.
A Tornado Watch remains in effect until 1100 PM CDT for a portion of
west central Wisconsin.
&&
LAT...LON 4468 9200 4508 9192 4515 9128 4460 9124
4460 9200 4459 9201 4459 9202
TIME...MOT...LOC 0015Z 259DEG 39KT 4475 9186
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CTG2 follow-up statements
404
WWUS53 KMPX 290047
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
747 PM CDT Mon Apr 28 2025
WIC033-091-290057-
/O.CAN.KMPX.SV.W.0019.000000T0000Z-250429T0100Z/
Dunn WI-Pepin WI-
747 PM CDT Mon Apr 28 2025
...SEVERE THUNDERSTORM WARNING IS CANCELLED FOR EASTERN DUNN AND
NORTHEASTERN PEPIN COUNTIES...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1100 PM CDT for a portion of
west central Wisconsin.
&&
LAT...LON 4486 9160 4512 9159 4515 9128 4460 9124
4460 9160
TIME...MOT...LOC 0015Z 259DEG 39KT 4475 9186
$$
WIC017-035-290100-
/O.CON.KMPX.SV.W.0019.000000T0000Z-250429T0100Z/
Chippewa WI-Eau Claire WI-
747 PM CDT Mon Apr 28 2025
...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 8 PM CDT FOR
SOUTHWESTERN CHIPPEWA AND WESTERN EAU CLAIRE COUNTIES...
At 747 PM CDT, a severe thunderstorm was located over Altoona, or 6
miles east of Eau Claire, moving east at 45 mph.
HAZARD...60 mph wind gusts and small hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Eau Claire, Chippewa Falls, Altoona, Lake Hallie, Bloomer, Lake
Wissota, Fall Creek, Tilden, Foster, Seymour, Eau Claire Airport,
Bateman, Brackett, Eagleton, Allen and Jim Falls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter inside a well-built structure and stay away from
windows. This storm is capable of producing damaging winds.
Tornadoes can develop quickly from severe thunderstorms. Seek
shelter immediately in an interior room on the lowest floor of a
well-built structure.
A Tornado Watch remains in effect until 1100 PM CDT for a portion of
west central Wisconsin.
&&
LAT...LON 4486 9160 4512 9159 4515 9128 4460 9124
4460 9160
TIME...MOT...LOC 0015Z 259DEG 39KT 4475 9186
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CTG023
WWUS53 KMPX 290108
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
808 PM CDT Mon Apr 28 2025
WIC017-035-290118-
/O.EXP.KMPX.SV.W.0019.000000T0000Z-250429T0100Z/
Chippewa WI-Eau Claire WI-
808 PM CDT Mon Apr 28 2025
...SEVERE THUNDERSTORM WARNING HAS EXPIRED FOR SOUTHWESTERN CHIPPEWA
AND WESTERN EAU CLAIRE COUNTIES...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.
A Tornado Watch remains in effect until 1100 PM CDT for a portion of
west central Wisconsin.
&&
LAT...LON 4486 9160 4512 9159 4515 9128 4460 9124
4460 9160
TIME...MOT...LOC 0047Z 260DEG 39KT 4481 9138
$$
CTGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 7:08 PM CDT, 7 minutes earlier. Its key messages:
- Tornado Watch in SW MN likely to be expanded eastwards as threat progresses eastwards this afternoon and evening. All hazards possible with large hail, strong winds, and potential longer track tornadoes possible.
- Quiet weather after Monday with cooler temperatures through the weekend, warming above normal next week.
- Little to no chance for rainfall through next weekend.
Area forecast discussion, Apr 28, 7:08 PM CDT, 7 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 708 PM CDT Mon Apr 28 2025 .KEY MESSAGES... - Tornado Watch in SW MN likely to be expanded eastwards as threat progresses eastwards this afternoon and evening. All hazards possible with large hail, strong winds, and potential longer track tornadoes possible. - Quiet weather after Monday with cooler temperatures through the weekend, warming above normal next week. - Little to no chance for rainfall through next weekend. && .UPDATE... Issued at 635 PM CDT Mon Apr 28 2025 Thunderstorms found their happy place this evening in southern MN within the max of the mlCAPE plume, where values exceeded 3000 j/kg. This allowed for storms to stay south of the Twin Cities metro. Southeast MN out ahead of the line still has a prime environment for severe storms and these storms will continue to be severe as they head for La Crosse. The north end of the line will clip Pepin and Eau Claire counties as well. Though the better severe environment will be south of Eau Claire, so strong winds will be possible across Pepin and southern Eau Claire counties. On the back side of this system, CAA and deformation have resulted in stratus returning to western MN, with a batch of rain back in the Fargo area. This rain will slide across central MN this evening. It is expected to stay warm enough to maintain rain, with the precip likely to be gone by the time we get air cold enough to support snow to move in. && .DISCUSSION... Issued at 153 PM CDT Mon Apr 28 2025 Please see Update section above for more details about ongoing severe weather, including potential for further severe weather this afternoon and evening... Tuesday through this weekend... Wrap around showers are expected on the western side of the tilting upper level trough early on Tuesday as the storms will have pushed east of the region and over the Great Lakes overnight. Winds behind the surface front out of the northwest will bring in some cooler air which looks to linger over the next few days as high pressure keeps the airmass stagnant until later in the week, at which point we quickly turn things around with warmer temperatures into the weekend and beyond. As the upper level trough migrates eastwards, our 500- 300mb flows will flatten out and become zonal with the left entrance of the upper level jet streak migrating towards east-central Wisconsin, aiding subsidence alongside surface high pressure. We could see some isolated drizzle or weak showers on Thursday as a broad upper level trough swings through central Canada, with subtle height falls along the far southern fringe providing just enough omega to squeeze out some droplets. Given subsidence the few days before, PWAT values will be low and we will have surface level dry air to overcome such that anything more than a few hundredths would be an achievement given the meager forcing. Dry conditions resume on Friday with a western CONUS ridge building through the weekend with weak southerly flow at the surface advecting some warmer air towards the area and upper level flow become northwesterly on the eastern side of the ridge. The southerly surface winds and ridge will lock in some warmer temperatures as we head into next week, with ensembles favoring temperatures reaching into the 80s early next week and not looking to stop through the first week of May. In terms of rainfall and active weather, bigger systems remain absent with longer range ensemble membership showing quite a bit of variance into next week with roughly 30 to 40 percent of members within the GEFS showing a chance for some stronger rainfall and perhaps some storms by the middle of next week. Given the time range, this is fairly close to climatology such that there should not be too much stock placed within this for now as we will need to get within the 7 day time range to truly build some confidence in our next major system. && .AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/... Issued at 635 PM CDT Mon Apr 28 2025 Only Eau Claire has thunderstorm chances remaining the rest of the night. Another thing to watch out for in WI is the threat for some brief, though intense wind gusts with a wake low type feature. We got reports of wind damage of Maplewood (east side of St. Paul) with a 47 kt gust at RNH as well, so there is some form of density current working across WI as well, though confidence in us seeing any more gusts like that RNH report is pretty low. For the rest of tonight, we'll see the IFR/MVFR stratus moving into western MN sweep across the rest of the MPX terminals after a brief period of mostly clear skies. Those IFR/MVFR cigs will last for roughly 8 hours before skc conditions move in for the rest of Tuesday. KMSP...Well, MSP dodged a convective bullet this afternoon. Next up will be 800-1200 foot cigs arriving around 4z or 5z. Also, there is a chance for some dz/-ra between 7z and 11z, but that threat is too low to include in the TAF right now. VFR conditions are expected to return by 17z. /OUTLOOK FOR KMSP/ WED...VFR, chc MVFR/-SHRA late. Wind SSE 10-20 kts. THU...MVFR, chc -SHRA. Wind NW 15G25 kts. FRI...VFR. Wind N 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && UPDATE...MPG DISCUSSION...TDH AVIATION...MPG
Hazardous weather outlook, Apr 28, 2:23 PM CDT, 4 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 223 PM CDT Mon Apr 28 2025 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 291930- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 223 PM CDT Mon Apr 28 2025 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Numerous severe thunderstorms are likely this afternoon and early evening. There is a Moderate Risk of severe thunderstorms (level 4 of 5) across much of the area. Very large hail, damaging winds, and tornadoes are likely. A few strong tornadoes are possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed.
In the hours before
Local storm report, Apr 28, 6:39 PM CDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
639 PM CDT Mon Apr 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM Funnel Cloud Kiester 43.54N 93.71W
04/28/2025 Faribault MN Storm Chaser
Storm Chaser reported brief funnel in
Kiester.
&&
RMDLocal storm report, Apr 28, 6:47 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
647 PM CDT Mon Apr 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM Tstm Wnd Dmg 6 W Kenyon 44.26N 93.11W
04/28/2025 Rice MN Amateur Radio
Barn destroyed, silos destroyed, semi tipped
over. Time estimated via radar.
&&
RMDLocal storm report, Apr 28, 6:51 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
651 PM CDT Mon Apr 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM Hail 3 W Santiago 45.53N 93.87W
04/28/2025 M1.50 Inch Sherburne MN Public
Delayed report via X with picture of 1.5
inch hail.
&&
BEDLocal storm report, Apr 28, 6:52 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
652 PM CDT Mon Apr 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM Hail 4 SSW Alden 43.62N 93.60W
04/28/2025 M1.25 Inch Freeborn MN Law Enforcement
&&
RMDLocal storm report, Apr 28, 6:58 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
658 PM CDT Mon Apr 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM Tstm Wnd Dmg Kenyon 44.27N 92.98W
04/28/2025 Goodhue MN Emergency Mngr
Photos provided of roof damage reported to
large commercial warehouse in Kenyon. Time
estimated via radar.
&&
RMDSpecial weather statement, Apr 28, 7:06 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
706 PM CDT Mon Apr 28 2025
WIZ025>028-290115-
Eau Claire WI-Dunn WI-Chippewa WI-Pepin WI-
706 PM CDT Mon Apr 28 2025
...A LINE OF STRONG THUNDERSTORMS WILL IMPACT DUNN...EAU CLAIRE...
CHIPPEWA AND NORTHEASTERN PEPIN COUNTIES UNTIL 815 PM CDT...
At 706 PM CDT, Doppler radar was tracking a line of strong
thunderstorms extending from 6 miles southeast of Ridgeland to 5
miles southeast of Durand, or extending from 16 miles north of
Menomonie to 21 miles south of Menomonie, moving east at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Eau Claire, Menomonie, Chippewa Falls, Altoona, Lake Hallie,
Stanley, Bloomer, Lake Wissota, Durand, Augusta, Cornell, Cadott,
Fall Creek, Colfax, Boyceville, Elk Mound, Eau Galle, Boyd,
Fairchild and New Auburn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 4468 9203 4489 9204 4521 9200 4521 9154
4522 9154 4524 9093 4512 9093 4512 9092
4460 9092 4460 9200 4459 9201 4459 9202
TIME...MOT...LOC 0006Z 271DEG 39KT 4512 9185 4488 9183 4459 9187
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 TO 55 MPH
CTGThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 7:06 PM CDT | Special Weather Statement | MPX | Chippewa, Dunn, Eau Claire, Pepin | 69 min |
| Apr 28, 7:38 PM CDT | Tornado Warning | MPX | Eau Claire | 37 min |
| Apr 28, 8:02 PM CDT | Tornado Warning | MPX | Chippewa, Eau Claire | 28 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.